Dysphoric mania induced by high-dose mirtazapine: a case for ‘norepinephrine syndrome’?

    loading  Checking for direct PDF access through Ovid

Abstract

The antidepressant mirtazapine antagonizes central presynaptic α2-adrenergic auto- and heteroreceptors resulting in increased central norepinephrine and serotonin activity. Histamine H1 receptors are also antagonized, as are postsynaptic serotonin 5-HT2 and 5-HT3 receptors, leading to serotonergic activity primarily via 5-HT1A receptors. Based on the case report of a patient who developed mania with higher than recommended dosage of mirtazapine, we review the literature on the atypical nature of manic symptoms with mirtazapine. Eight subjects, including those in our study, were identified as having developed mirtazapine-induced mania with atypical features, consisting of dysphoria, irritability, insomnia, psychomotor agitation and abnormal gait. Predisposing features may have included the presence of underlying brain dysfunction and certain selective serotonin reuptake inhibitor–mirtazapine combinations. Dysphoric mania with atypical features may be induced by mirtazapine, providing support for a common hypothesis such as ‘central norepinephrine hyperactivity’ as the basis for development of mania with mirtazapine.

Related Topics

    loading  Loading Related Articles